Alert archive / Arkansas / Tornado Warnings in 2004

Tornado Warning 6, NWS Little Rock, AR

April 21, 2004Conway County, Perry County, Arkansas

NWS Little Rock, AR issued this tornado warning at Apr 21, 2004, 5:14 PM CDT for Conway County, Perry County, Arkansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2004, 5:14 PM CDT (22:14 UTC)
Expired
Apr 21, 2004, 6:00 PM CDT
In force
46 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Conway County, AR, Perry County, AR

The radar

The Little Rock radar (KLZK), 64 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 2:40 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

732 
WFUS54 KLZK 212214
TORLIT
ARC029-105-212300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
513 PM CDT WED APR 21 2004

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  PERRY COUNTY IN CENTRAL ARKANSAS
  CONWAY COUNTY IN CENTRAL ARKANSAS

* UNTIL 600 PM CDT

* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 10 MILES NORTHWEST OF ADONA...OR ABOUT 12 MILES SOUTHEAST
  OF RUSSELLVILLE...MOVING SOUTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ADONA AROUND 525 PM CDT
  PERRY AND OPPELO AROUND 535 PM CDT
  PERRYVILLE AROUND 540 PM CDT

&&

A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS STRONG ROTATION
WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE
MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR
SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3513 9297 3503 9307 3493 9283 3510 9272

$$

51

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Apr 21, 2:30 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Apr 21, 2:30 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
230 PM CDT WED APR 21 2004

.DISCUSSION...
A WESTERLY FLOW ALOFT WILL CONTINUE TONIGHT. THIS WILL SEND A SERIES
OF SHORT WAVES TOWARDS ARKANSAS. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS MANY AREAS OF
ARKANSAS TONIGHT. SOME STORMS MAY BECOME SEVERE. THERE IS A MODERATE
RISK OF SEVERE THUNDERSTORMS OVER THE WESTERN SECTIONS TONIGHT
THROUGH EARLY THURSDAY...THEN THE AREA OF MODERATE RISK GROWS TO
COVER MOST OF ARKANSAS THURSDAY THROUGH THURSDAY NIGHT. THERE IS
ALSO A SLIGHT RISK OF SEVERE SURROUNDING THE MODERATE RISK AREA
WHICH COVERS ALL OF ARKANSAS FOR DAY 1 AND MOST OF THE STATE ON DAY
2. CONDITIONS SHOULD IMPROVE BY DAY 3.
&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK AR    60  77  63  75 /  60  40  40  40
HARRISON AR       55  69  56  68 /  80  50  60  60
HOT SPRINGS AR    61  76  63  75 /  60  30  40  40
PINE BLUFF AR     62  78  64  79 /  50  30  30  40
MOUNTAIN HOME AR  57  70  57  70 /  70  50  60  60
MONTICELLO AR     63  79  65  81 /  50  30  20  30
SEARCY AR         60  77  61  75 /  70  40  40  40
MOUNT IDA AR      60  75  63  74 /  60  40  40  50
RUSSELLVILLE AR   60  74  60  74 /  70  40  40  50
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

38
Hazardous weather outlook, Apr 21, 11:08 AM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1108 AM CDT WED APR 21 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1108 AM CDT WED APR 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN
ARKANSAS TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF
ARKANSAS TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH
CENTRAL ARKANSAS THROUGH THE EARLY AFTERNOON HOURS...AND WILL WEAKEN
AS THEY PUSH INTO THE SOUTHERN COUNTIES. THERE WILL BE A LULL LATER
THIS AFTERNOON BEFORE THUNDERSTORMS REDEVELOP TONIGHT.

A SYSTEM ALOFT WILL HEAD ACROSS THE SOUTHERN PLAINS THIS AFTERNOON.
THE SYSTEM WILL INTERACT WITH A DRY LINE IN CENTRAL OKLAHOMA...OR A
BOUNDARY SEPARATING MOIST AIR TO ITS EAST FROM MUCH DRIER AIR TO ITS
WEST. THE INTERACTION WILL TRIGGER SCATTERED TO NUMEROUS
THUNDERSTORMS...WITH SEVERE STORMS LIKELY.

STORMS THAT DEVELOP IN CENTRAL AND EASTERN OKLAHOMA WILL TRACK INTO
WESTERN ARKANSAS TONIGHT. STORMS THAT BECOME SEVERE WILL PRODUCE
LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES.

THE STORMS WILL CONTINUE MOVING NORTHEAST...AND WILL ARRIVE IN THE
NORTHERN COUNTIES AFTER MIDNIGHT. WITH A STALLED FRONT NEAR THE
ARKANSAS AND MISSOURI BORDER...THE FRONT WILL ACT AS A FOCUS FOR
HEAVY RAINFALL. ONE TO TWO INCHES OF RAIN MAY OCCUR...WITH LOCALLY
HEAVIER AMOUNTS.

THE REGION MOST PRONE TO SEVERE WEATHER AND HEAVY RAINFALL TONIGHT
INCLUDES AREAS NORTH AND WEST OF MENA...MORRILTON AND HARDY.

ELSEWHERE ACROSS ARKANSAS...THUNDERSTORMS WILL BE MORE SCATTERED
WITH LESS OF A POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN.
HOWEVER...ISOLATED SEVERE STORMS MAY STILL OCCUR...WITH MAINLY LARGE
HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORMS THAT DEVELOP TONIGHT WILL EXIT THE STATE INTO MISSOURI
THURSDAY MORNING. THERE WILL BE ANOTHER LULL THURSDAY
AFTERNOON...WITH MORE STORMS IN THE FORECAST THURSDAY NIGHT.

THE WEATHER PATTERN WILL NOT CHANGE THROUGH AT LEAST SATURDAY. A
FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS NORTHERN ARKANSAS. GIVEN
THIS...STORMS THAT DEVELOP THE REMAINDER OF THE WEEK WILL BE MOST
LIKELY ACROSS THE NORTHERN HALF OF THE STATE.

THE STORMS THAT ARE EXPECTED WILL OCCUR MAINLY AT NIGHT...WITH
STORMS MENTIONED THURSDAY NIGHT AND FRIDAY NIGHT. SEVERE WEATHER
WILL REMAIN A POSSIBILITY...WITH AREAS OF HEAVY TO EXCESSIVE
RAINFALL. FLASH FLOODING MAY OCCUR IN SOME SPOTS.

THE PATTERN WILL FINALLY CHANGE THIS WEEKEND. A COLD FRONT WILL PUSH
THROUGH THE REGION FROM THE WEST SATURDAY NIGHT AND SUNDAY...WITH
COOLER AND DRIER AIR TO FOLLOW MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TONIGHT IN NORTHERN AND
WESTERN ARKANSAS.

46

In the hours before

Local storm report, Apr 21, 1:03 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
103 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 AM     LIGHTNING        CONWAY                  35.09N 92.45W
04/21/2004                   FAULKNER           AR   LAW ENFORCEMENT

            *** 1 FATAL *** 17 YEAR-OLD MALE WAITING FOR A BUS WAS
            STRUCK BY LIGHTNING. TIME OF EVENT IS APPROXIMATE.

&&

28
Local storm report, Apr 21, 4:28 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
428 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             CAULKSVILLE             35.30N 93.87W
04/21/2004  1.00 INCH        LOGAN              AR   LAW ENFORCEMENT

0400 PM     HAIL             NEW SPADRA              35.43N 93.52W
04/21/2004  1.00 INCH        JOHNSON            AR   EMERGENCY MNGR

0403 PM     HAIL             NEW BLAINE              35.28N 93.42W
04/21/2004  2.75 INCH        LOGAN              AR   LAW ENFORCEMENT

&&

28
Local storm report, Apr 21, 4:47 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
447 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             FLAT ROCK RECREATION AR 35.35N 93.33W
04/21/2004  0.75 INCH        JOHNSON            AR   EMERGENCY MNGR

&&

28

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 3:20 PM CDTSevere Thunderstorm WarningLZKLogan30 min
Apr 21, 3:50 PM CDTSevere Thunderstorm WarningLZKJohnson, Logan60 min
Apr 21, 4:23 PM CDTTornado WarningLZKLogan, Pope, Yell52 min
Apr 21, 5:20 PM CDTSevere Thunderstorm WarningLZKMarion50 min
Apr 21, 5:26 PM CDTSevere Thunderstorm WarningLZKLogan44 min
Apr 21, 5:54 PM CDTSevere Thunderstorm WarningLZKPrairie31 min
Apr 21, 6:00 PM CDTTornado WarningLZKConway, Perry60 min
Apr 21, 6:17 PM CDTSevere Thunderstorm WarningLZKLogan43 min
Apr 21, 6:33 PM CDTSevere Thunderstorm WarningLZKFaulkner42 min
Apr 21, 6:35 PM CDTSevere Thunderstorm WarningLZKWoodruff45 min
Apr 21, 6:59 PM CDTSevere Thunderstorm WarningLZKLonoke31 min

Nearby

Tornado Warnings in Arkansas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.